The Medication Dance 3 (Progress Check)

images

Here’s a medication update. I started Wellbutrin several weeks ago and am hoping that this is the right drug to lift my mood consistently. The challenge right now is that I’m getting off of the Zoloft I’ve been taking for the past 7 months. I read that getting off Zoloft can be a real challenge and I have to say my current experience confirms that information. Mostly, I’m just tired. It’s difficult to get up and get moving. It’s incredibly frustrating because I want to be at 100 percent. I’ve become hyper-vigilant about my mood, for obvious reasons, and any time I’m overly tired I worry that I’m getting depressed.

So this is what my strategy will be. I’m just going to “act as if.” In other words, even though my body is telling me to stay in bed all day, I’m going to get up and act as if I feel great. I’m going to act as if I will have the energy to have a great and productive day. My hope is that by doing so, I’ll get moving enough to get out the door and create some positive experiences. Generally, I’ve found that if I can get out the door and get moving I feel better. The trick is getting out the door.

It’s just amazing to me the powerful effect these medications have. The bummer is that currently my response to medication withdrawal is fatigue and frustration. But if a medication can have such a strong negative effect, my thinking is that my new medication can have just as strong a positive effect. One has to remain optimistic when it comes to overcoming depression. An oxymoron if ever there was one…optimistic depression.

In spite of the fatigue I feel as a result of titrating off of Zoloft, I’ll remain optimistic. I wrote a piece several weeks ago about “radical acceptance,” which meant that I would accept life as it was, while remaining focused on the idea that things could get better. Not that they definitely would get better, just that they could. This way of thinking opens the door of possibility and helps me to believe that if I just keep taking the next step, my mood and my life will continue to improve.

The best thing about going through a difficult time is the opportunity to develop empathy. I’m thinking now about all of the people trying to get off of medications and the challenges they face. I know that like anti-depressants, pain medications are terribly difficult to titrate off of. My thoughts and prayers are with those who are going through a similar struggle. May we all find the right medication balance and remain optimistic and healthy as we do the medication dance.

If you’re interested, here’s an article, Zoloft (Sertraline) Withdrawal Symptoms: List + Duration,” written by someone who experienced the symptoms of withdrawal from an anti-depressant. I experienced some of the symptoms the author describes (fatigue, headaches, stomach cramps, flu-like symptoms, etc.) but not all of them…thank goodness.

Peace to you.

The Bellowing Angels

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s